Novichok is a "weaponized organophosphate," a category of pesticides
Symptoms include blurred vision, sweating, nausea, respiratory arrest, loss of memory and consciousness
What should a medical professional do when faced with a patient poisoned by a nerve agent?
That question became relevant to doctors in Amesbury, England, on Saturday when a couple came into contact with a Soviet-era nerve agent. And it was relevant earlier this year when the same agent – Novichok – nearly killed a former Russian double agent and his daughter.
The latest victims, Charlie Rowley, 45, and Dawn Sturgess, 44, occupy critical care hospital beds at Salisbury District Hospital, where Sergei Skripal and his daughter Yulia were treated in March, according to a statement issued Thursday by UK Home Secretary Sajid Javid.
“Our strong working assumption is that the couple came into contact with the nerve agent in a different location to the sites which have been part of the original clean-up operation,” Javid said. He also said all areas decontaminated after the Skripal poisoning are safe and pose “no significant risk” to the public.
Dr. Peter R. Chai of the Division of Medical Toxicology in the Department of Emergency Medicine at Brigham and Women’s Hospital in Boston, described Novichok as a “weaponized organophosphate,” a category of pesticides commonly used in agriculture.
The weaponized nerve agents commonly called Novichok, VX and sarin “mostly possess the same chemical structure backbone of other organophosphate pesticides,” Chai said. “But they’ve been modified to make them potent.”
In a word, deadly.
The cure itself is also far from pleasant.
Yulia Skripal, who spent 20 days in a coma after being poisoned by Novichok, described the treatment as “invasive, painful and depressing. Our recovery has been slow and extremely painful.”
Chai’s research paper on these chemical compounds – “novichok” means “newcomer” in Russian – and potential therapies was published last week.
‘A sense of fear’
Andrei Zheleznyakov, a Russian military researcher, is the first person known to be exposed to one of the Novichok nerve agents. In 1987, while working on a secret Soviet chemical weapons initiative, he was exposed to the chemical compound when his fume hood malfunctioned.
“Circles appeared before my eyes: red and orange. A ringing in my ears. I caught my breath. And a sense of fear: like something was about to happen. I sat down on a chair and told the guys, ‘It’s got me,’ ” Zheleznyakov said, as quoted by Chai.
Zheleznyakov survived the exposure but developed difficulties concentrating and became withdrawn, according to his colleague Vil Mirzayanov, who described the incident and the Soviet chemical weapons program in his memoir, “State Secrets: An Insider’s Chronicle of the Russian Chemical Weapons Program.”
Though more is known today about these nerve agents, most doctors have little direct experience with them. Generally, nerve agents are colorless and odorless, though they may smell fruity, chocolatey or even like moth balls if impure.
When treating a patient who has been exposed to Novichok, there are three major steps, Chai said.
“Number one, you’ve got to recognize this has happened to somebody. You cannot treat it if you don’t think about it,” he said. Recognition is the “cornerstone,” he said, because “the most common symptoms people first develop are blurred vision, sweatiness and nausea. And, if you think about it, those are actually pretty nonspecific.”
Other signs of exposure include pinpoint-size pupils, constricted airways and respiratory arrest, memory and concentration loss, and loss of consciousness, according to the medical handbook “Responding to Terrorism.”
“Number two is immediate symptom management. So we treat these people with atropine, high doses of atropine,” Chai said. Atropine is a medicine derived from the belladonna plant, also known as deadly nightshade.
Chai explained that people poisoned with Novichok and other nerve agents essentially die due to secretions – vomiting, diarrhea and urinary incontinence occur all at once – and atropine counteracts these effects.
“If you look at the people who were poisoned by sarin gas in Syria, for example, if you look at those videos, everybody’s foaming at the mouth,” he said. “So we immediately give atropine to prevent that from happening.”
Atropine works in two ways, he said. Along with drying out secretions, it increases the heart rate, which slows after exposure to a nerve agent. “That essentially buys you some time to give an antidote,” Chai said.
Giving the antidote, a nitrogen-containing chemical compound known as an oxime, is step three.
Novichok and other nerve agents bind to a receptor site in the brain where they disrupt cholinesterase, a type of enzyme needed for proper functioning of the nervous system, Chai explained.
The antidote “gets around” the organophosphate nerve agent and “essentially cleans the binding site so that you basically liberate the sealed cholinesterase and allow it to work again.”
Novichok is so deadly in part because it is “essentially engineered to prevent the antidote from working,” Chai said.
With any nerve agent, though, how fast a patient develops symptoms depends in part on the exposure method – whether they inhaled an aerosolized nerve agent, say, or consumed it as a liquid.
Nerve agents can also be absorbed through the skin and mucous membranes, according to “Responding to Terrorism.” One example of this is Kim Jong Nam, half-brother of North Korean leader Kim Jong Un, who was killed in 2017 when his face was smeared with the VX nerve agent.
Kim had immediate symptoms, Chai said.
Patients also will need to be decontaminated to prevent additional exposure, the medical handbook notes: “Clothing should be removed and the skin washed with soap and water. Contact lenses should be removed and the eyes thoroughly irrigated for at least 5 -10 minutes.”
Many details in the case of the British couple have not been uncovered, but the known facts suggest that the nerve agent they came into contact with is long-lasting.
“These agents can persist in the environment for days or months,” Chai said. “That’s a really long time.”
Muscle twitching and excess secretions distinguish nerve agents from chemical asphyxiant agents, such as cyanide, according to the handbook.
As for long-term effects, Chai said it’s hard to say.
“In a certain subset of people who get poisoned by organophosphates … you can develop a long-term neuropathy and weakness and cognitive issue from poisoning that last for a really long time and can be lifelong,” he said.
He cautioned that this is only speculation, adding, “Zheleznyakov developed a kind of debilitating neuropathy, so he had numbness in his arms and legs, and he eventually died of that.”
Not a DIY project
Novichok may sound as bleak as a Siberian winter, but there is some hopeful news.
Andrea Sella, a professor of inorganic chemistry at University College London, said in a statement that “nerve agents are not materials that can be made at home.”
As they’re too toxic to be manufactured anywhere but a specialized facility, the “key forensic issue here is to identify impurities and residues that might provide clues as to the precise chemical process used to manufacture the material,” Sella added.
Follow CNN Health on Facebook and Twitter
“There is no question that the authorities will be looking for the container used to deliver the material as the chemical contents would be a gold mine,” he said. “With this information it might well be possible to trace the origin of the substance, just as has been done for the [sarin] attack in Syria.”
As Chai noted, nerve agent attacks are “happening more and more in our world,” but the hospitalization of the British couple “gives an important lesson for us in the United States as we think about chemical weapons.”
“This is a rare event that hopefully in our lives we will never actually have to see in our emergency departments,” Chai said. “But we need to be aware and know how to respond to these things. It’s about taking care of the patient.”